Jump to content

Abruptly stopping antipsychotics


shanks

Recommended Posts

http://survivingantidepressants.org/index.php?/topic/4315-organizations-concerned-with-coming-off-psychiatric-drugs/?p=52047

 

 

 

Also, abruptly stopping psychiatric drugs can be very dangerous, and in some cases can even kill a person (benzos can cause seizures if stopped abruptly; and almost all psych drugs can cause akathisia if they are withdrawn abruptly, which can lead to suicide.)

 

Just curious why someone would commit suicide. Does it take a long time for the akathisia to resolve? Or is it permanent?

Link to post
Share on other sites
  • Moderator Emeritus

I'm pretty sure "why someone would commit suicide" is a bigger subject than can be answered on a forum like this and there are probably many answers.  Could you be more specific?

 

To the best of my knowledge akathisia caused by withdrawal gradually resolves like other withdrawal symptoms. If it's caused by taking the drug itself, it's my understanding that sometimes it gets better and sometimes it doesn't, as long as the drug is still being taken. Often people are given another drug to suppress the akathisia.

 

There's a statistical association between akathisia and suicidality. As far as I know it's a correlation only and the idea that one causes the other is speculative, although it seems a logical speculation.  I do know people can be suicidal without akathisia, because I've experienced that myself--so at least one person can be, anyway.

 

But as far as I know there is no good information or research on suicidality in association with psych drug use or withdrawal--that is, no research on what might be going on underneath. I'm pretty sure the state of the science is not that advanced, nor is it likely to be any time soon, since most research on drugs is paid for by the pharmaceutical industry, and right now they're spending a lot of money trying to suppress the information that psych drugs cause suicidality.

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to post
Share on other sites

I'm pretty sure "why someone would commit suicide" is a bigger subject than can be answered on a forum like this and there are probably many answers.  Could you be more specific?

Rhi, when I first read the start of your response it struck me as humorous. I should not laugh though because suicide is not a laughing matter. Seriously, I am not chuckling right here at my laptop. Ok...

"Well my ship's been split to splinters and it's sinking fast
I'm drowning in the poison, got no future, got no past
But my heart is not weary, it's light and it's free
I've got nothing but affection for all those who sailed with me.

Everybody's moving, if they ain't already there
Everybody's got to move somewhere
Stick with me baby, stick with me anyhow
Things should start to get interesting right about now."

- Zimmerman

Link to post
Share on other sites

I stopped my Seroquel and went into nasty pronounced withdrawal that almost put me over the edge.  Akathisia varies in intensity and can cause unbeliveble anxiety that seems to have no end.

Poly drugged for 18 years with every psychiatric drug in the PDR. C/t off Seroquel, tapered trazodone, celexa, dalmane, ativan (among others) and have been drug free for years. I thank the heavens I survived.

Link to my Introduction thread: http://survivingantidepressants.org/index.php?/topic/2477-aria-my-psych-journey/

Reading my psychiatric records: http://survivingantidepressants.org/index.php?/topic/5466-drugged-crazy-reading-my-psychiatric-records/

My Success Story is listed under "Aria's Recovery".

 

Link to post
Share on other sites
  • 2 years later...

Akathisia means a LOT of anxiety and unrelenting insomnia....not a state most people can tolerate long term. Does not totally explain suicide, but I could totally see most people thinking about suicide in that state, especially if somehow they are convinced that state might be permanent...

  • SSRIs 3-4 times in the last 14 years; would take them for 6-8 months and then taper off under dr supervision with no problems.
  • Med history prior to 2015: http://survivingantidepressants.org/index.php?/topic/6012-newbeginning-my-withdrawal-story/?p=267313#entry267313
  • 04/2015: Prozac decreased to 15mg over last 3 months; effexor held steady at 8mg; current effexor XR: 20 beads of a 75mg capsule per day (about 8mg)
  • 06/2015: Prozac: 10mg; effexor XR: 19 beads (about 7.5mg); 07/2015: Prozac: 8.5mg; effexor 18 beads; 08/2015: Prozac: 7.5mg; effexor: 17 beads
  • End of August: withdrawal: depressive symptoms, crying spells. Realized I was measuring prozac dose wrong for the last 2 months. Reinstated Prozac 8.5mg; Kept effexor at 17 beads. Stabilized in 5 weeks.
  • 10/2015: Prozac: 8.5mg; effexor: 17 beads
  • 11/2015: Prozac: 1.9ml (7.5mg); effexor: 16 beads
  • 12/2015: Prozac: 1.6ml; effexor xr: 16 beads. Withdrawal: neuroemotions
  • 01/2016: prozac: 1.6ml; effexor xr: reinstated 17 beads, withdrawal improved; 02/2016: Prozac 1.5ml; Effexor: 17 beads; 03/2016: Prozac 1.3ml(5mg); Effexor: 17 beads (7mg)-withdrawal (flu-like malaise, lightheaded, drowsy) started end of March. April 15: reinstated Prozac 1.5ml. Stabilized. 2 weeks ok. End of April: Withdrawal (neuroemotions). Eventually stabilized in April-May. Apathy improved.
  • 3 month hold until August. August 2016: apathy came back;

  • October 2016: updosed to Prozac 1.6ml. Bad reaction: anxiety, depression. End of October: went down Prozac 1.5ml. Stabilized over several weeks.

  • Dec 9: tried macca for energy: anxiety/depression. Improved over several weeks, but not completely resolved.

  • Dec 31: cut Effexor 5% to 16 beads. After 9 days: withdrawal anxiety, depression; tried updosing to 17 beads Feb 7 but anxiety got worse; went down to 16 beads

    May 2017: Anxiety improved; severe depression continues

  • September 2017: finally stabilized!!!!!! 09/07/2017-12/31/2017: hold

Link to post
Share on other sites
  • Administrator

People think they're losing their minds and act impulsively when they get severe withdrawal symptoms. A very deep despair can be a withdrawal symptom; this can be so frightening, people kill themselves.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • 1 year later...

I dont know how I didnt off myself this year - i was dropped of Zeldox very fast last year in hospital. The symptoms of this entire year have me teetering on the edge.

 

The more I find myself- the more damaged I realise I am. the antipsychotics had me so far from myself and connecting back into a damaged body is difficult, is it worth it? Not so far.

Currently on 50mg Fluvoxamine. Reading more before the next attempt at tapering.

 

Started Lexapro 04, have been mostly on med combinations since for 12 years.

May 2015 - zeldox 80 - 100mg, fluvoxamine 200mg, dexamphetamine 10mg

Lorazepam and clonazepam on and off for over a decade. Heavily sedated with antipsychotics - mostly Zyprexa and seroquel. Many hospitalisations. Many types of therapy, last being 7 years of psychodynamic that only figured out my pain was real.

Pain meds - Lyrica 150mg palexia 100mg - discontinued eary 2016

Done ok so far but cant drop the last antidepressant without physical illness.

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy